IEEE Smart Tech Metro Area Workshop series is coming to Glasgow 13 October 2015.
This one-day intensive workshop will be held at the Technology Innovation Centre (TIC) Building University of Strathclyde, Glasgow, UK. Receive one day of instruction with a choice from two different tracks, plus meals, for only £35 (GBP) (US$55) for members* and £350 (GBP) (US$546) for non-members. Smart Tech Workshops offer parallel, all-day, and half-day track sessions that allow attendees to immerse themselves in a given technology. Below you will find the agenda and course description for each track.
*Society affiliates are not eligible for the member rate.
Below is the schedule for the Metro Area Workshop in Glasgow. Two different tracks are offered throughout the day. Click on the session title for a detailed description of what is covered, as well as the speakers for each course.
|Duration||Room A & B, 9th Floor TIC Building||Royal College Building Room R.2.15|
9:00 - 10:30 am
(10:00 UTC +1)
|1.5 hours||Registration & Coffee (Foyer)||Registration & Coffee (R 2.13)|
|10:30 am - 12:30 pm
(11:30 UTC +1)
|1.5 hours||Li-Fi Technologies and their Appreciation||Real World Desktop Software Defined Radio using the RTL-SDR and MATLAB/Simulink|
12:30 - 14:00 pm
(13:30 UTC +1)
|1.5 hours||Lunch (Foyer)||Lunch (R 2.13)|
|14:00 - 15:30 (15:00 UTC +1)||1.5 hours||Li-Fi Technologies and their Appreciation||Real World Desktop Software Defined Radio using the RTL-SDR and MATLAB/Simulink|
|15:30 - 16:00 pm (16:30 UTC +1)||30 min||Refreshment Break (Foyer)||Refreshment Break (R 2.13)|
|16:00 - 17:00 pm (17:00 UTC +1)||1 hour||Breakout Sessions||Breakout Sessions|
|17:00 - 17:30 pm (18:00 UTC +1)||30 min||Final Discussions||Final Discussions|
The workshop will provide the basic technical information about the emerging Li-Fi technology. The differences to traditional radio frequency (RF) based wireless communications technologies will be highlighted. The lectures will cover fundamental digital modulation techniques for Li-Fi as well as techniques to achieve full wireless networking including multiuser access and handover indoors and outdoors using existing lighting infrastructure. In this context, you will see how in the future, novel optical attocell and hybrid networks will enable three orders of magnitude higher area spectral efficiency, and learn how Li-Fi elegantly supports the trend of ever smaller cells in wireless communications to improve data coverage and mobile user experience without the need for expensive new infrastructure. You will also see how using LED lights in a room as a base station or access point, data rates in excess of 10 Gbps can be achieved – this is faster than the fastest Wi-Fi in the 60 GHz band, referred to as WiGig.
Background on Li-Fi Technology
Li-Fi refers to high speed networked wireless communications through light emitting diodes (LEDs) - the devices that are at the heart of modern energy efficient lighting.
Li-Fi is a disruptive platform technology with potentially strong impact in industries such as the Internet-of-Things, data centres and big data, e-health, intelligent transport and driverless cars, industry 4.0, and 5G wireless networking as well as light as a service (LaaS) fuelled by the latest developments in the lighting industry. Due to the disruptiveness of Li-Fi many new business models will emerge. The workshop will hence also touch upon the emerging business opportunities generated by Li-Fi. The target audience is researchers, engineers and entrepreneurs who have an interest or work in any of the above areas. The content of the workshop follows the textbook: S. Dimitrov, H. Haas, “Principles of LED Light Communications – Towards Networked Li-Fi,” Cambridge University Press.
In his 2011 TED Global Talk, now watched over 1.6 million times, Professor Haas showed for the first time to the general public that it is possible to turn LED light bulbs into wireless transmission systems; he termed this ‘Li-Fi,’ and it was listed in the 50 best inventions in TIME Magazine in 2011. Subsequently, Prof. Haas spun out pureLiFi Ltd, a company that is leading Li-Fi commercialization.
Li-Fi is an emerging industry, and could have a huge impact on our everyday lives, and independent market research forecasts that Li-Fi will be a $9 billion industry by 2018.
Li-Fi is particularly suitable for environments where Wi-Fi is unsuitable or where Wi-Fi does not provide enough capacity to meet increasing demands, such as:
As an indication of the high level of interest and potential high impact of Li-Fi, it has been featured by the BBC, New York Times, TIME Magazine and CNN International.
In March 2015, pureLiFi launched their networking and multiuser product, Li-Flame, demonstrated it at the Mobile World Congress in 2015. There has be a wide range of interest from industry in it, again indicating that Li-Fi is an emerging industry.
1) History of Visible Light Communication (VLC)
1.1) Relationships and differences between optical wireless communications (OWC), free space optical (FSO), visible light communication (VLC), and light fidelity (Li-Fi)
1.2) Linkage to infrared communication
2) New Security enabled by Li-Fi
3) LED device basics
3.1) Dealing with LED non-linearities
3.2) Optical properties and signal propagation
4) Digital modulation techniques and information rates
5) Channel models
6) Detector devices
7) Multiple input multiple output transmission in Li-Fi
8) Throughput in optical attocell networks
9) Li-Fi business cases in lighting industry
Every topic will be concluded by a brief questionnaire followed by an in-depth discussion
Speaker: Professor Harald Haas Director, Li-Fi Research and Development Centre (Li-Fi R&D Centre)
Harald Haas (S'98¨CA'00¨CM'03) received the PhD degree from the University of Edinburgh in 2001. He currently holds the Chair of Mobile Communications at the University of Edinburgh, and is the Director of the Li-Fi Research and Development Centre. His main research interests are in optical wireless communications, hybrid optical wireless and RF communications, spatial modulation, and interference coordination in wireless networks. He first introduced and coined spatial modulation and Li-Fi. Li-Fi was listed among the 50 best inventions in TIME Magazine 2011. Prof. Haas was an invited speaker at TED Global 2011, and his talk has been watched online more than 1.6 million times. He is co-founder and chief scientific officer (CSO) of pureLiFi Ltd.
Professor Haas holds 31 patents and has more than 30 pending patent applications. He has published 300 conference and journal papers including a paper in Science. He was co-recipient of a best paper award at the IEEE Vehicular Technology Conference in Las Vegas in 2013, and Glasgow in 2015. He was co-recipient of the EURASIP Best Paper Award for the Journal on Wireless Communications and Networking in 2015. In 2012, he was recipient of the prestigious Established Career Fellowship from the EPSRC (Engineering and Physical Sciences Research Council) within Information and Communications Technology in the UK. Prof. Haas received the Tam Dalyell Prize 2013 awarded by the University of Edinburgh for excellence in engaging the public with science. In 2014, he was selected by EPSRC as one of ten RISE (Recognizing Inspirational Scientists and Engineers) Leaders.
Professor Bob Stewart,MathWorks Professor of Signal Processing, University of Strathclyde, Glasgow, UK
Bob Stewart is currently the MathWorks Professor of Signal Processing in the Department of Electronic and Electrical Engineering at the University of Strathclyde. Since August 2014 he has been Chair and Head of the Department of Electronic and Electrical Engineering, in the UKs largest EEE Department with more than 55 academic staff and almost 300 researchers.
His interests in teaching, knowledge exchange and research over the last 20 years has focussed around signal processing and with specific interests in software defined radio, radio standards such as LTE, 802.11, and most recently on wireless white space radio utilising TV spectrum frequencies where he is engaged in OfCom testbed pilots, and the Mawingu white space project in Kenya.
From 2006-12 Bob was the Xilinx Professor of DSP and Digital Logic at Strathclyde, and from 1997-2013 he was a visiting Professor at the University of California, Los Angeles (UCLA) Extension School.
In 2004 Bob was a founder of the technology company Steepest Ascent Ltd which became part of MathWorks new Glasgow office in 2013. Bob has published his work extensively over the years, and in Sept 2015 will publish the new co-authored book “Software Defined Radio using MATLAB & Simulink and the RTL-SDR” via www.desktopSDR.com.
Louise Crockett is the Xilinx Teaching Fellow on FPGA Systems Design in the Department of Electronic and Electrical Engineering at the University of Strathclyde. Louise graduated with her PhD 2008 on digital communications and since then has been active working on FPGA designs primarily for communications and software defined radio.
Louise is the lead writer of the best selling textbook “The Zynq Book” jointly with Xilinx which after publication in 2014 has become the de-facto introduction to Zynq FPGA technology.
Louise supervises and manages a number of PhD researchers at Strathclyde working on FPGA system design for applications including, wireless standards, image and video processing, and the industrial internet of things, and works with a number of blue chip and SME companies.
Her teaching involvement has a focus on FPGA system design, and she currently leads the Department's teaching activity in digital systems design and VHDL classes, and the Master’s classes on FPGAs for DSP and Communications.